Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
141 Doctors are Online

Took claritin and zyrtec. Woke up with itchy and swollen eyes. What to do?

Dec 2013
User rating for this question
Very Good
Answered by

Practicing since : 2002
Answered : 4129 Questions
I took 2 Claritin yesterday. My symptoms did not perside. I then took 3 Zyrtec over a 12 hour period. I woke up with my eyes very, very swollen and I am super itchy
Posted Tue, 11 Jun 2013 in Skin Hair and Nails
Answered by Dr. Sanjay Kumar Kanodia 1 hour later
Hello Madam,

Welcome and thanks for posting your query to XXXXXXX

Myself Dr S K Kanodia and will try to provide you the best of information regarding your query.

It appears to be from your short query that you are suffering from the problem of "Urticaria". This is a skin condition characterized by red, itchy and temporary spots remaining for few hours and then disappears by itself without any spots. Specifically, some times the most prominent symptom is itching. It is so bothersome in the individual suffering from this problem that it hampers day to day activity. If the condition is more severe it can cause swelling on face including lips and eyes.

There are innumerable causes of urticaria including the things related to our day to day life. These include food, environmental, physical and even most of the times we are not able to find a definite cause of the problem.

Before proceeding any further I would like to know the certain important things related to your problem:
1.     Since how long you are having the problem.
2.     Is your itching– mild or troublesome or severe enough to disturb the sleep or normal daily activity.
3.     Are there red spots present? If present then how many in 24 hours (less than 20, between 20-50 or more than 50). How much time these take to get resolved (less than 24 hours or more than that)
4.     Have you felt any difficulty in breathing during this problem.
5.     Any associated thing which you felt responsible or related to the problem
6.     Any other medications taken in last 3 months

Also I need to know your occupation, any substance abuse (alcohol, smoking or anything else), vegetarian or non vegetarian, any stress from long term or anything else which you feel is important to tell me related to these things.

Waiting for your reply so that I can guide you further at the earliest.

Dr Sanjay Kumar Kanodia

MD (Dermatology)
Above answer was peer-reviewed by
Follow-up: Took claritin and zyrtec. Woke up with itchy and swollen eyes. What to do? 2 hours later
I experienced this once before but it wasn't this bad. Probably about a month ago. I treated the symptoms with Claritin it lasted few days. I used citafil soaps and aveeno face cream. These symptoms started Monday evening and when I woke up Tuesday the swelling was really bad. Mostly red swollen itchy eyes. There does seem to be some red itchy bumps on my facial cheeks. No tongue swelling. I do drink alcohol regularly mostly white wine. I am staying in a hotel in Miami for the week for sales meeting. My symptoms persisted all day. I got worse at night. I took the Claritin twice. Last one was yesterday AM. I took the first Zyrtec around 7 pm. The Zyrtec seemed to help. I took a 2 nd when the itching started again. I noticed improvement but it didnt last. So I took a third Zyrtec. That made it worse. Water seems to help. Externally as well as drinking cold water.

I am in surgical Sales.

Hope that helps. Thank you.
Answered by Dr. Sanjay Kumar Kanodia 1 hour later
Welcome again to the forum Madam.

I am highly thankful to you for providing elaborate description of your problem.
Now as we have clear picture of your problem, so I would like to improvise my nearest possibility of “allergic dermatitis” rather than urticaria. As the symptoms are persisting for more than 24 hours and not self resolving so the possibility of urticaria is unlikely.

Regarding “allergic dermatitis” – it is most commonly due to contact with some cosmetics or some new products or due to environmental (pollen grains in air coming in contact during outing) agents and is further aggravated by sunlight.
According to you similar symptoms were present a month ago and now are more troublesome from last 3 day. In allergic dermatitis it is quite common to find the first episode as sensitizing one and then as soon as you come in contact with the offending agent becomes more severe.

For the best of relief I request you to follow the regimen below:

1.     Stop the application of all cosmetic products on face especially those containing fragrance in it.

2.     Do compressions with cold water over face. You use a small towel soaked in cold water and compress your face for at least 5 minutes for 3-4 times in day.

3.     Do not try to touch or scratch any area of itching as it can further aggravate the situation.

4.     Apply “fluticasone” cream gently in a thin layer for two times a day under medial guidance. A pea size amount on finger tip is sufficient for palm size skin. As you are in surgical sales field so you must be knowing that this is a mild potency steroid cream and will give you relief without side effects. Do not continue it beyond 7 days or if at all using then only under medical guidance.

5.     You can continue with “calritin” tablet. If you are not getting better by two tablets then it can be taken for up to 4 times safely. This is will not produce any sedation so it is better than “zyrtec” which has more of sedation potential.

6.     Strict sun avoidance. Take rest for a day or two. Also avoid exposure to external environment as told previously can have some allergens ( agents causing allergy) which can make the situation worse.

7.     If you are not getting better in next 12 hours despite doing above measures then you would need short course of oral steroids under medical guidance. Even if you get better then also you XXXXXXX a dermatologist who can trace the best possible cause of this allergy and can advise you accordingly.

Hope the informations provided will help you in getting better. If you have any further questions, I will be happy to help. Get well soon.

"Wish you good health".

Dr Sanjay Kumar Kanodia
(MD- Dermatology & STD)
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor